Liver damage from Korlym seen in Cushing’s disease patient: Case study
4 months after discontinuing medication, symptoms of liver damage disappeared
A woman who was on Korlym (mifepristone) to treat hyperglycemia, or high blood sugar levels, linked to Cushing’s disease went on to develop liver damage as a side effect of the medicine, according to a U.S. report.
This is the third time such a case has been reported. Additional cases have been filed to MedWatch, a program run by the U.S. Food and Drug Administration (FDA) that allows people to report any serious or unexpected side effects of a medicine.
The report, “Mifepristone induced liver injury in a patient with Cushing syndrome: a case report and review of the literature,” was published in the Journal of Medical Case Reports.
Cushing’s syndrome occurs when the body produces too much of a hormone called cortisol. Cortisol is produced by the adrenal glands near the kidneys to help regulate the body’s response to stress, but too much of it can cause a variety of symptoms. These may include weight gain, hyperglycemia, hypertension (high blood pressure), fatigue, and changes in appearance, such as a round face and a fatty hump between the shoulders.
In Cushing’s disease, the most common form of Cushing’s syndrome, the body produces too much cortisol because of a benign (noncancerous) tumor in the brain’s pituitary gland.
Here, researchers described the case of a 63-year-old woman who was diagnosed with Cushing’s disease due to a very small benign tumor in the pituitary gland, called a microadenoma. She was offered surgery to remove the tumor, but refused to be operated on.
The woman had developed diabetes, a condition that affects how cells in the body take up and use blood sugar, resulting in hyperglycemia. She had also gained 20 pounds and experienced anxiety.
She was started on Korlym (300 mg once daily, taken by mouth) and semaglutide, an anti-diabetic medicine that was given as a weekly subcutaneous (under-the-skin) injection. Seven and a half weeks later, Korlym’s dose was increased to 300 mg twice daily.
Mifepristone, Korlym’s active substance, can be used for different purposes. When it’s used to treat Cushing’s, it works by blocking cortisol receptors on the surface of cells. By doing this, it stops cortisol from working as it should, and helps ease the symptoms caused by having excessive levels of the hormone.
About three months after the woman started taking Korlym, she developed deep jaundice, a yellowing of the skin that occurs when there is too much bilirubin (a yellow bile pigment) in the blood. Too much bilirubin may be a sign of liver damage. She also experienced severe pruritus (itching), fatigue, and nausea.
Liver damage symptoms vanished after medication discontinued
Liver tests revealed damage, inflamed blood vessels, and severe cholestasis, which occurs when bile flow is slowed or stopped. Bile is a fluid made in the liver that helps break down fats.
Both Korlym and semaglutide were stopped. About four months later, her symptoms of liver damage had disappeared, and the results of liver tests came back normal.
“This case and the 2 other reported cases share similar clinical characteristics,” the researchers wrote.
The Roussel Uclaf Causality Assessment Method (RUCAM) can help assess the likelihood of liver damage caused by a medication. RUCAM’s score was of six points in her case, indicating “probable” causality.
There are a total of 49 MedWatch-filed cases of liver complications following treatment with Korlym. Three of these 49 cases (6.1%) resulted in death, according to researchers.
But, “despite multiple attempts using the Freedom of Information Act, we were unable to obtain information on these cases from the FDA,” they wrote.